Thunderstorm Wind, Sherman
- When
- May 29, 3:23 PM MST
- Where
- Sherman County, 7 mi N of Ruleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
This major, widespread damaging wind event began during the afternoon as thunderstorms developed across eastern Colorado and moved into extreme NW Kansas and extreme SW Nebraska. The event transitioned from small hail events and individual thunderstorm downbursts producing minor damage to a large scale high-wind event sweeping rapidly east away from the parent thunderstorms.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
This major, widespread damaging wind event began during the afternoon as thunderstorms developed across eastern Colorado and moved into extreme NW Kansas and extreme SW Nebraska. The event transitioned from small hail events and individual thunderstorm downbursts producing minor damage to a large scale high-wind event sweeping rapidly east away from the parent thunderstorms. Widespread winds of 60 to 70 mph occurred with swaths of stronger winds reaching over 90 mph. Tree damage was extensive over a 10 county area with some trees 18 to 24 inches in diameter being snapped off above ground. Numerous reports were received of small buildings and sheds destroyed along with widespread roof damage. Power poles were also either pushed over or broken, resulting in areas of power outage for 1-2 hours. A huge cloud of dirt was raised as the strong outflow raced eastward, likely enhanced by several years of dry soils. Visibility was instantly reduced to near zero with law enforcement and rescue personnel stating it was difficult to see beyond the vehicle hood when driving. Two fatalities were reported on Interstate-70, including the death of a Kansas state senator, whose vehicle was struck from behind by a semi-trailer as he slowed down in reduced visibility. Other vehicular accidents also occurred on county highways resulting in minor property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:00 PM MST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT SAT MAY 29 2004 .DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES TONIGHT AND TEMPEATURES THROUGH TUE. BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER 50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS GREATEST AND A TORNADO WATCH HAS BEEN ISSUED. THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN. PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK. NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO WED. THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS TO OCCUR BY THE WEEKEND. THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA. NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT. CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT. && RJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT MAY 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TO HIGHWAY 83. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY 83 IN KANSAS AND NEBRASKA. EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MDT SAT MAY 29 2004 KSZ004-016-300300- GRAHAM-NORTON- 308 PM CDT SAT MAY 29 2004 ...TORNADO WATCH NUMBER 323 IN EFFECT FOR PART OF NORTHWEST KANSAS UNTIL 10 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 323 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 300 PM CDT UNTIL 10 PM CDT. IN KANSAS...NORTON AND GRAHAM CITIES INCLUDED IN THE WATCH ARE...NORTON AND HILL CITY DESTRUCTIVE TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 14 N FLAGLER 39.50N 103.07W
05/29/2004 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
JOHNSONCOZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-300300- SPECIAL WEATHER STATEMENT...CORRECTION TO TYPE OF WATCH NATIONAL WEATHER SERVICE GOODLAND KS 256 PM MDT SAT MAY 29 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 325 IN EFFECT FOR PORTIONS OF EASTERN COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 325 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 300 PM MDT (400 PM CDT) UNTIL 900 PM MDT (1000 PM CDT). IN COLORADO...YUMA...KIT CARSON...CHEYENNE IN NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS... SHERIDAN...WALLACE...LOGAN...GOVE...GREELEY...WICHITA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTROMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 15 N SEIBERT 39.52N 102.87W
05/29/2004 0.75 INCH KIT CARSON CO PUBLIC
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SEIBERT 39.30N 102.87W
05/29/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 5 N BURLINGTON 39.38N 102.27W
05/29/2004 1.00 INCH KIT CARSON CO NWS EMPLOYEE
&&
JOHNSONThe Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
40 thunderstorm wind, 7 high wind, 1 hail. Local standard time, as filed.
Zero visibility in blowing dirt
4.5 inch diameter tree limbs down.
Heavy damage to barn and farm equipment with significant tree damage.
Fuel tank blown over near Good Samaritan assisted living center. Time estimated based on nearby reports.
Two 30-foot cottonwood trees down laying to the east. A 40x80 foot shed (door closed) heavily damaged. Irrigation pivot and first tower laying down to southeast. Witness stated a wall of dirt came in rapidly from the west producing the damage. Time estimated based on nearby reports.
Zero visibility on highway 24 for 15 minutes
Hail covered the ground.
3 inch diameter branches broken, minor roof damage.
Measured by GLD ASOS
Strong outflow from thunderstorms over Sherman and Kit Carson counties produced winds of 65 mph and broke tree branches upo to 18 inches in diameter in the town of Wallace.
Measured by GLD ASOS.
Minor tree damage.
Widespread tree damage in town with 6-8 inch diameter branches down. Near zero visibility in blowing dirt resulted in a fatal accident on interstate-70 when the driver slowed down due to reduced visibility and was hit from behind.
Measured by GLD ASOS.
Numerous trees uprooted, large limbs broken.
Zero visibility in blowing dirt.
24-inch diameter live tree snapped off 1 foot above ground. tree was 35 feet tall.
Large limbs down.
Roofs heavily damaged, cars described as destroyed, 1 foot diameter trees down.
Metal roofs ripped from buildings and several power poles were broken 5 miles east of Colby.
2-4 inch branches littering the ground. Power out on west side of Oakley for 4 hours. Low visibility in blowing dirt for over an hour. Fatal accident killing a state senator on Interstate-70 occurred in period of near zero visibility.
Roof and greenhouse damage. Visibility under 1/4 mile in blowing dirt.
8-inch diameter branches down. Sustained winds 50-55 mph.
Ten inch diameter branches broken.
Oberlin Elementary School
1-foot diameter limbs broken. Roof and wall damage to old buildings.
Power poles snapped, lines down and started a fire.
Small building destroyed and boy was struck in the head by flying 2x4 board. Boy sent to hospital.
Tree fell through a wall of a house, heavily damaging the home.
Two power poles snapped, lines fell on haystacks and started fires.
Tree limbs down. Parts of town without power for an hour.
Nothern Valley High School
3 to 4 inch diameter branches down.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Graham | 2004-05-29 | 49 | Male | Vehicle/Towed Trailer | Direct |
| Thunderstorm Wind, Norton | 2004-05-29 | 72 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402805, 5402806, 5402807, 5402908, 5402808, 5402809, 5402810, 5403204, 5402811, 5403203, 5402812, 5402813, 5402814, 5402815, 5402816, 5402817, 5402909, 5402818, 5402819, 5402910, 5402820, 5402821, 5402822, 5402823, 5402897, 5402911, 5402912, 5402898, 5402915, 5402913, 5402914, 5402916, 5402997, 5403206, 5402998, 5402899, 5402999, 5402900, 5403205, 5402901, and more.